The PSNet Collection: All Content
Search All Content
This case describes a 65-year-old man with alcohol use disorder who presented to a hospital 36 hours after his last alcoholic drink and was found to be in severe alcohol withdrawal. The patient’s Clinical Institute Withdrawal Assessment (CIWA) score was very high, indicating signs and symptoms of severe alcohol withdrawal. He was treated with symptom-triggered dosing of benzodiazepines utilizing the CIWA protocol and dexmedetomidine continuous infusion.
A 50-year-old unhoused patient presented to the Emergency Department (ED) for evaluation of abdominal pain, reportedly one day after swallowing multiple sharp objects. Based on the radiologic finding of an open safety pin or paper clip in the distal stomach, he was appropriately scheduled for urgent esophagogastroduodenoscopy and ordered to remain NPO (nothing by mouth) to reduce the risk of aspirating gastric contents.
A 25-year-old obese patient required an emergency cesarean delivery. As the obstetric team was in a hurry to deliver the baby, the team huddle was rushed. After the delivery, the anesthesia care provider discovered that the patient had received subcutaneous enoxaparin 40 mg four hours preoperatively, which was not mentioned by the obstetric team during the previous huddle.
This Spotlight Case highlights two cases of falls in older patients in nursing homes. The commentary discusses how risk factors for falls should be considered in care planning and approaches to fall prevention in long-term care settings.
A 72-year-old man was diagnosed with COVID-19 pneumonia and ileus, and admitted to a specialized COVID care unit. A nasogastric tube (NGT) was placed, supplemental oxygen was provided, and oral feedings were withheld. Early in his hospital stay, the patient developed hyperactive delirium and pulled out his NGT. Haloperidol was ordered for use as needed (“prn”) and the nurse was asked to replace the NGT and confirm placement by X-ray. The bedside and charge nurses had difficulty placing the NGT and the X-ray confirmation was not done.
A 71-year-old man presented to his physician with rectal bleeding and pain, which was attributed to radiation proctitis following therapy for adenocarcinoma of the prostate. He subsequently developed a potentially life-threatening complication of sepsis while awaiting follow up care for a spontaneous rectal perforation. The commentary addresses the importance of early identification and timely intervention in the event of treatment failure and the post-discharge follow-up programs to improve care coordination and communication during transitions of care.
A 5-day old male infant was admitted to the pediatric intensive care unit (PICU) and underwent surgery to correct a congenital heart defect. The patient’s postoperative course was complicated Staphylococcus aureus bacteremia and other problems, requiring venoarterial extracorporeal membrane oxygenation (VA-ECMO) and subsequent cardiac procedures.
This WebM&M highlights two cases of hospital-acquired diabetic ketoacidosis (DKA) in patients with type 1 diabetes. The commentary discusses the role of the inpatient glycemic team to assist with diabetes management, the importance of medication reconciliation in the emergency department (ED) for high-risk patients on insulin, and strategies to empower patients and caregivers to speak up about medication safety.
A 27-year-old pregnant woman was diagnosed with severe pulmonary arterial hypertension at 29 weeks estimated gestational age (EGA) and admitted for elective cesarean delivery with lumbar epidural anesthesia at 36 weeks EGA. After epidural catheter placement, she suddenly became bradycardic and hypotensive, and within 3 minutes, developed pulseless electrical activity and cardiopulmonary resuscitation (CPR) began immediately. An emergent cesarean delivery was performed.
A 61-year-old women with a mechanical aortic valve on chronic warfarin therapy was referred to the emergency department (ED) for urgent computed tomography (CT) imaging of the right leg to rule out an arterial clot. CT imaging revealed two arterial thromboses the right lower extremity and an echocardiogram revealed a thrombus near the prosthetic heart valve. The attending physician ordered discontinuation of warfarin and initiation of a heparin drip.
This case describes a 20-year-old woman was diagnosed with a pulmonary embolism and occlusive thrombus in the right brachial vein surrounding a peripherally inserted central catheter (PICC) line (type, gauge, and length of time the PICC had been in place were not noted). The patient was discharged home but was not given any supplies for cleaning the PICC line, education regarding the signs of PICC line infection, or referral to home health services.
A 65-year-old female with a documented allergy to latex underwent surgery for right-sided Zenker’s diverticulum. Near the conclusion of surgery, a latex Penrose drain was placed in the neck surgical incision. The patient developed generalized urticaria, bronchospasm requiring high airway pressures to achieve adequate ventilation, and hypotension within 5 minutes of placement of the drain. The drain was removed and replaced with a silicone drain. Epinephrine and vasopressors were administered post-operatively and the patient’s symptoms resolved.
A 61-year-old male was admitted for a right total knee replacement under regional anesthesia. The surgeon – unaware that the anesthesiologist had already performed a right femoral nerve block with 20 ml (100mg) of 0.5% racemic bupivacaine for postoperative analgesia – also infiltrated the arthroplasty wound with 200 mg of ropivacaine. The patient was sedated with an infusion of propofol throughout the procedure.
A 55-year-old man undergoing chemotherapy for acute myeloid leukemia was admitted to the hospital with a fever, neutropenia, and thrombocytopenia but physical examination did not reveal a focal site of infection. Blood and urine cultures were obtained, and he was started on IV antibiotics. His fever persisted and the cross-covering physician, following sign-out instructions from the primary team, requested repeat blood cultures but did not evaluate the patient in person.
A 3-month-old male infant, born at 26 weeks’ gestation with a history of bowel resection and anastomosis due to necrotizing enterocolitis, was readmitted for abdominal distension and constipation. He was transferred to the pediatric intensive care unit (PICU) for management of severe sepsis and an urgent exploratory laparotomy was scheduled for suspected obstruction. The PICU team determined that the patient was stable for brief transport from the PICU to the operating room (OR).
A 44-year old man with hypertension and diabetes was admitted with an open wound on the ball of his right foot that could be probed to the bone and evidence of diabetic ketoacidosis. Over the course of the hospitalization, he had ongoing hypokalemia, low magnesium levels, an electrocardiogram showing a prolonged QT interval, ultimately leading to cardiac arrest due to torsades de pointes (an unusual form of ventricular tachycardia that can be fatal if left untreated). The commentary discusses the use of protocol-based management of chronic medical conditions, the inclusion of interprofessio